I spent 6 months on Accutane (Roaccutane, Istotretin) or as many people have called it “the miracle cure for Acne.’ Accutane seems like the answer to many teenagers answer to their prayers, that they couldn’t imagine anything better but I’m here to tell you the difference between the fact and myth. I’ve now been discharged from dermatology and have been off Accutane for over a month so I can now tell you my story with the drug.
I’ve done posts before on my skin diary, how I suffered with cystic acne which caused occasionally a few white heads which was nothing out of the ordinary but more worryingly I used to have about twice a year a huge cyst would appear on my face that could grow to extreme measures and stay there for around six months. It was genuinely one of the worst points in my life and however overdramatic that seems, a teenage girl shouldn’t have to have her confidence knocked so much that even the thought of her leaving the house would make her cry. I’d like to point out that I went on Accutane because I was HIGHLY advised to, I never wanted to start the treatment and only out of losing hope I agreed to go on it. I had never even heard of the drug before my dermatologist told me about it.
I’ve talked about the first few months of my treatment so I won’t go into detail of what happened month to month on the drug but I’ll go through some of the side effects I experienced because I know that’s what I wanted to know most about when I was given the choice of starting Accutane.
DRY SKIN – There’s a 99.9% chance you will get dry skin, it would be classed as a miracle if you didn’t. In the first month, my skin was at its worst most likely due to it having to get used to the new substance that I’d thrown into my body. I remember days very well where my skin just fell off my face if I even touched it and because of that I couldn’t wear makeup. I have to admit that when the months went on, my dry skin began to decrease. I put on Nivea day and night cream which helped a lot and soon enough I was back to its normal combination skin.
DRY LIPS – Probably one of the WORST side effects. About a month in my lips began to be just like my skin, they used to flake off loads and it was incredibly irritating. I used Vaseline and would almost have a heart attack if I didn’t have it on me. Things got worse though, the edges of my lips began to become so chapped and cut that I couldn’t fully open my mouth, my lips would bleed if I slightly opened my mouth. It was hell and I just had to let it run its course because sadly nothing seemed to cure it. I wake up now and I’m still grateful I’m not awoken to the taste of blood.
NOSEBLEEDS – Speaking of blood, I’ve always suffered with nosebleeds since I was young but this was very different. On Accutane I was having around 3 nosebleeds every week. This lasted for about 2-3 months, they weren’t huge but were still an inconvenience. Many mornings I used to be awoken by the taste of blood at the back of my throat and then would have to run to the bathroom to stop my nose from bleeding, most of the time when I got there the bleeding had already stopped.
MOOD PROBLEMS – I was told about this side effect when I started about how its very common and needs to be looked out for. Most of the time I felt extremely down and never really talked about it. I spent most of my time bottling up my emotions and never really wanted to do anything about it. I felt as if I wasn’t the same person I was before, even when everything was great I always seemed to feel as if something was just missing. I struggled at school because my mind would just wander and not really feel as if there was any point to doing anything, I struggled in friendships because I felt as if people were friends with me out of pity. I spoke out about it which helped, I can’t say that the side effect has completely gone but I guess there’s many other factors that contribute to this one.
HAIR THINNING – I never used to have the thickest hair but it’s drastically got thinner over the 6 months. I never really remembered more of my hair falling out than usual but looking at my hair now and looking back to my hair before I started the drug there was a clear difference. Also on Accutane you can’t dye your hair and must wait around 2 months after finishing to be able to do so, if that contributes to if you want to start the treatment.
HEADACHES – They really sucked. I have never experienced migraines but I assume them to be similar. I was affected by light and sound; no pain killers would take it off and I could only sleep it off.
POSSIBLE SIDE EFFECTS – Many people have mentioned how Accutane can cause Inflammatory Bowel Disease, I started Accutane in October and was diagnosed with IBD in December. I had the symptoms for many years in advance it could be the reason why or it might not be connected at all but that’s another possible reaction.
I’ve spoken about all the side effects, all the bad points to this drug but I haven’t said what my final experience was.
The drug itself is a miracle, I agree. I never thought I would be cyst free and I never believed that I would have spot free skin but I’m here and every time I look in the mirror and see no large lumps I am still amazed.
I recommend Accutane if it’s your final resort, if you have tried EVERYTHING else because sometimes it’s not worth it and there’s always the factor that you could go through all of this but still have acne.
I have to admit though, if I was given the choice to go through this all again to get the same result, I would.